Alert archive / Missouri / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 73, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Apr 28, 2020, 6:09 PM CDT for Newton County, Missouri. It was in force for 51 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 28, 2020, 6:09 PM CDT (23:09 UTC)
- Expired
- Apr 28, 2020, 7:00 PM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Newton County, MO
The radar
The Springfield radar (KSGF), 103 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 6:18 PM CDT | HAIL 1.75 | 3 Nw Neosho, MO | SOCIAL MEDIA POST OF GOLF BALL SIZE HAIL 3 MILES NORTHWEST OF NEOSHO. |
| Apr 28, 6:26 PM CDT | TSTM WND DMG | Granby, MO | DELAYED REPORT FROM PUBLIC OF TREE DAMAGE (10 INCH DIAMETER) IN GRANBY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 28, 3:18 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 11.2 hours before the alert went out and 58 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 55 J/kg
- Mixed-layer CIN
- -231 J/kg
- Mixed-layer LCL
- 1021 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 369 m²/s²
- 0-3 km storm-relative helicity
- 342 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.1
The text
As transmitted.
183
WUUS53 KSGF 282309
SVRSGF
MOC145-290000-
/O.NEW.KSGF.SV.W.0073.200428T2309Z-200429T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
609 PM CDT Tue Apr 28 2020
The National Weather Service in Springfield has issued a
* Severe Thunderstorm Warning for...
Newton County in southwestern Missouri...
* Until 700 PM CDT.
* At 609 PM CDT, a severe thunderstorm was located near Quapaw, or 7
miles south of Baxter Springs, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Neosho... Seneca...
Granby... Fairview...
Newtonia... Stella...
Stark City... Racine...
This includes Interstate 49 between mile markers 15 and 28.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Missouri.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3676 9452 3677 9452 3677 9462 3691 9462
3695 9461 3694 9406 3675 9407
TIME...MOT...LOC 2309Z 281DEG 39KT 3692 9470
HAIL...<.75IN
WIND...60MPH
$$
WiseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 6:09 PM CDT, 0 minutes earlier.
Area forecast discussion, Apr 28, 6:09 PM CDT, 0 minutes before
Area Forecast Discussion National Weather Service Springfield MO 609 PM CDT Tue Apr 28 2020 .SHORT TERM...(Late tonight through Wednesday) Issued at 227 PM CDT Tue Apr 28 2020 Main area of severe convection should exit the area around midnight or 1 AM ish. The upper trough will close off into a strong upper low and push from northwest MO to near STL by mid morning on Wednesday. There will be a good chance of showers and a few thunderstorms as this cold core low pushes east and eventually out of the area. The main area of showers will be from central MO into the eastern Ozarks and should end in the early evening. Gusty northwest winds will develop over the area on Wednesday with some gusts over 30 mph possible. Cool conditions are expected, especially over central MO and the eastern Ozarks which will have more cloud cover and rainfall. Highs there will be from the upper 50s to low 60s, while mid to upper 60s will be possible in the western CWA. .LONG TERM...(Wednesday Night through Tuesday) Issued at 227 PM CDT Tue Apr 28 2020 The well advertised warm up will begin on Thursday as we see upper height rises with the approach of a decently amplified ridge. Highs Thursday should make it into the upper 60s to low 70s. Will start to see some low level warm advection on Thursday, but it really increases on Friday coinciding with the upper ridge axis. Highs on Friday will be in the mid 70s to low 80s. On Saturday, we will see the approach of the next shortwave and highs ahead of this system should reach the low to mid 80s across the CWA. A frontal boundary will push through Saturday night through Sunday night as the upper wave moves through and will bring the next chance of organized rainfall to the area. For now, it looks like Monday might be dry, with another system moving into the area Monday night into Tuesday. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 606 PM CDT Tue Apr 28 2020 Severe convection was now pushing into the JLN area and should move out of there by 00z-01z. IFR conditions expected as the storms move through with mainly VFR after it moves through. It should move into SGF by 00z-02z and BBG from 01z-03z. Winds will significantly pick up on Wednesday during the mid morning through the afternoon with sustained northwest winds around 20-22kts and gusts up to 30 kts. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Lindenberg LONG TERM...Lindenberg AVIATION...Lindenberg
Hazardous weather outlook, Apr 28, 1:48 PM CDT, 4 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Springfield MO 148 PM CDT Tue Apr 28 2020 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291900- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 148 PM CDT Tue Apr 28 2020 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...This Afternoon and Tonight. Weather hazards expected... Elevated tornado risk. Elevated hail risk. Significant thunderstorm wind damage risk. Limited flooding risk. Significant lightning risk. DISCUSSION... Severe thunderstorms are expected to rapidly develop later this afternoon ahead of a cold front. Large hail to the size of golf balls, damaging wind gusts up to 70 mph and a few tornadoes will all be possible. Even larger hail will be possible over the southwest portion of Missouri into southeast Kansas. The storms will move east across the area from late this afternoon through the evening hours. Most of the thunderstorm activity will push east of the area by 12 to 1 AM. In addition, heavy downpours of rain could lead to localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Another breezy day is expected Wednesday with some gusts to 30 mph. There is also the possibility of isolated thunderstorms over portions of central Missouri and the eastern Ozarks. Another chance for thunderstorms will come this Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed later today or tonight for all of the Missouri Ozarks into southeast Kansas. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Lindenberg
In the hours before
Special weather statement, Apr 28, 4:40 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
440 PM CDT Tue Apr 28 2020
MOZ055-056-282230-
Benton MO-Morgan MO-
440 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BENTON AND NORTHWESTERN
MORGAN COUNTIES UNTIL 530 PM CDT...
At 439 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles northwest of Otterville to near
Clinton. Movement was east at 45 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Truman State Park... Truman Lake...
Lincoln... Cole Camp...
Stover... Syracuse...
Palo Pinto... Florence...
Brandon... Crockerville...
Racket... Edmonson...
Mora...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.
LAT...LON 3868 9284 3859 9284 3830 9304 3829 9352
3851 9351 3851 9330 3854 9329 3854 9326
3853 9307 3869 9306
TIME...MOT...LOC 2139Z 266DEG 47KT 3880 9305 3834 9379
WiseSpecial weather statement, Apr 28, 5:42 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Springfield MO
542 PM CDT Tue Apr 28 2020
MOZ055-282330-
Benton MO-
542 PM CDT Tue Apr 28 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BENTON COUNTY UNTIL 630
PM CDT...
At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Warsaw, moving east at 40 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Truman Lake... Warsaw...
Knobby... Edwards...
Lakeview Heights... Hastain...
Zora... Fristoe...
Whitakerville...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.
LAT...LON 3819 9308 3819 9306 3807 9306 3807 9349
3814 9351 3815 9350 3820 9350 3822 9352
3830 9308
TIME...MOT...LOC 2242Z 261DEG 33KT 3814 9342
WiseLocal storm report, Apr 28, 5:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 PM CDT TUE APR 28 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0543 PM TSTM WND GST 2 E SHERWIN 37.18N 94.91W
04/28/2020 E70 MPH CHEROKEE KS EMERGENCY MNGR
&&The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:40 PM CDT | Special Weather Statement | SGF | Benton | 50 min |
| Apr 28, 4:48 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 31 min |
| Apr 28, 5:42 PM CDT | Special Weather Statement | SGF | Benton | 48 min |
| Apr 28, 5:52 PM CDT | Severe Thunderstorm Warning | SGF | Barton, Jasper, Newton | 38 min |
| Apr 28, 5:55 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Camden, Morgan | 22 min |
| Apr 28, 5:57 PM CDT | Tornado Warning | SGF | Barton, Jasper | 33 min |
| Apr 28, 6:16 PM CDT | Special Weather Statement | SGF | Camden, Hickory | 44 min |
| Apr 28, 6:23 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Barton, Dade, Jasper, Lawrence, Newton | 52 min |
| Apr 28, 6:38 PM CDT | Tornado Warning | SGF | Barton, Dade, Jasper, Lawrence | 37 min |
| Apr 28, 6:46 PM CDT | Severe Thunderstorm Warning | SGF | Camden, Dallas, Hickory, Laclede | 30 min |
| Apr 28, 6:50 PM CDT | Severe Thunderstorm Warning | SGF | Barry, Christian, Dade, Greene, Lawrence, Stone | 55 min |
| Apr 28, 6:51 PM CDT | Special Weather Statement | SGF | Pulaski | 39 min |
| Apr 28, 6:56 PM CDT | Severe Thunderstorm Warning | SGF | Laclede, Pulaski | 49 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.